Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 148, NWS Amarillo, TX

June 15, 2017Armstrong County, Donley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 15, 2017, 3:22 PM CDT for Armstrong County, Donley County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 3:22 PM CDT (20:22 UTC)
Expired
Jun 15, 2017, 4:15 PM CDT
In force
53 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Armstrong County, TX, Donley County, TX

The radar

The Amarillo radar (KAMA), 57 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
2642 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

931 
WUUS54 KAMA 152022
SVRAMA
TXC011-129-152115-
/O.NEW.KAMA.SV.W.0148.170615T2022Z-170615T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
322 PM CDT THU JUN 15 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Eastern Armstrong County in the Panhandle of Texas...
  West central Donley County in the Panhandle of Texas...

* Until 415 PM CDT

* At 321 PM CDT, a severe thunderstorm was located 8 miles southwest
  of Goodnight, or 13 miles south of Claude, moving northeast at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Howardwick, Greenbelt Lake and Goodnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3482 10124 3495 10139 3518 10113 3518 10108
      3501 10087
TIME...MOT...LOC 2021Z 224DEG 15KT 3493 10128 

HAIL...1.00IN
WIND...60MPH
 
$$

Guerrero
1 follow-up statement
323 
WWUS54 KAMA 152054
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
354 PM CDT THU JUN 15 2017

TXC011-129-152115-
/O.CON.KAMA.SV.W.0148.000000T0000Z-170615T2115Z/
Armstrong TX-Donley TX-
354 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN ARMSTRONG AND WEST CENTRAL DONLEY COUNTIES...

At 354 PM CDT, a severe thunderstorm was located over Goodnight, or
12 miles southeast of Claude, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Greenbelt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3482 10124 3495 10139 3502 10117 3501 10087
TIME...MOT...LOC 2054Z 224DEG 15KT 3503 10116 

HAIL...1.00IN
WIND...60MPH
 
$$

Guerrero

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:04 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 15, 2:04 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
204 PM CDT Thu Jun 15 2017

.DISCUSSION...
Convective initiation is underway across the southern Texas
Panhandle. Latest visible imagery (and looking out the window)
shows a rapidly developing CU field with some decent vertical
growth. LAPS CAPE analysis shows 3000-3500 J/kg for these
developing storms to work with while deep layer shear being fairly
limited of 20-25kt. This continues to support the advertised
threats of large hail being the primary hazard with severe storms
today. There is also a damaging wind threat due to elevated cloud
bases and forecast inverted-v soundings. Once storms develop, we
do expect storms to be of the discrete variety and will quickly
move across the eastern Panhandles. CAMs show that convection
could exit the area as early at 7PM but some linger things until
9/10PM. The tornado threat is extremely low due to high cloud
bases and weak low level shear.

Friday and Saturday remain the warmest days of the week with
triple digits likely. With this forecast package, we will issue
heat advisories for both days. Friday will be limited to the
southwestern Texas Panhandle and the Palo Duro Canyon for high
temperatures of 105. On Saturday, a greater portion of the area
will be under a heat advisory as highs reach into the 105 to 110
degree range. These hot temperatures wont last long as we will see
a strong cold front sweep across the area late Saturday night
into Sunday morning. This front will limit high temperatures to
near normal for Sunday (80s).

As we move into next week we will see northwest flow aloft which
will keep the chance for off and on storms in the forecast. Have
kept chances low for now as it will depend on all the factors to
line up for storms to form.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                67 100  67 105  63 /   5   5   0   5   5
Beaver OK                  68 101  67 104  65 /  10   5   0   5   5
Boise City OK              61  98  61  99  60 /   0   0   0   5   5
Borger TX                  69 102  69 106  68 /  10   5   0   5   5
Boys Ranch TX              65 105  65 108  65 /   5   0   0   5   5
Canyon TX                  66 102  65 105  62 /   5   5   0   5   5
Clarendon TX               68 100  67 104  66 /  20   5   0   5   5
Dalhart TX                 60 102  61 104  62 /   0   0   0   5   5
Guymon OK                  65 101  67 104  64 /   5   0   0   5   5
Hereford TX                66 105  65 106  62 /   5   0   0   5   5
Lipscomb TX                68  99  68 103  66 /  20  10   0   5   5
Pampa TX                   68  99  67 104  65 /  10   5   0   5   5
Shamrock TX                70 100  70 103  68 /  30  10   0   5   5
Wellington TX              70 102  72 105  71 /  30  10   0   5   5

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory from noon to 9 PM CDT Saturday for the following
     zones: Armstrong...Carson...Dallam...Deaf Smith...
     Hansford...Hartley...Hutchinson...Moore...Ochiltree...
     Oldham...Potter...Randall...Roberts...Sherman.

     Heat Advisory from 2 PM to 7 PM CDT Friday for the following
     zones: Deaf Smith...Oldham...Randall.

OK...Heat Advisory from noon to 9 PM CDT Saturday for the following
     zones: Texas.

&&

24/14
Hazardous weather outlook, Jun 15, 2:13 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
213 PM CDT Thu Jun 15 2017

OKZ001>003-TXZ001>020-160815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
213 PM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to develop across mainly the
eastern sections of the Oklahoma and Texas Panhandles this
afternoon. Once they form they will likely become severe with
large hail, 2 inches or larger in diameter, along with damaging
winds as the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

High temperatures may approach or exceed 105 degrees across parts
of the Oklahoma and Texas Panhandles both Friday and Saturday
afternoons. A Heat Advisory has been issued for both days.

Thunderstorms may be possible Tuesday night across the Oklahoma
and Texas Panhandles. Any storms that develop should remain just
below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for this afternoon.

In the hours before

Special weather statement, Jun 15, 2:39 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
239 PM CDT THU JUN 15 2017

TXZ013-014-018-019-152015-
Gray TX-Donley TX-Carson TX-Armstrong TX-
239 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG...
SOUTHEASTERN CARSON...SOUTHWESTERN GRAY AND NORTHWESTERN DONLEY
COUNTIES UNTIL 315 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Goodnight, or 12 miles east of Claude, moving east
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Groom, Howardwick, Lake Mcclellan, Greenbelt Lake and Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
the Panhandle of Texas.

LAT...LON 3501 10122 3522 10124 3527 10084 3499 10084
TIME...MOT...LOC 1938Z 266DEG 18KT 3510 10113

Guerrero
Special weather statement, Jun 15, 2:45 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
245 PM CDT THU JUN 15 2017

TXZ018-152030-
Armstrong TX-
245 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ARMSTRONG COUNTY
UNTIL 330 PM CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Goodnight, or 9 miles south of Claude, moving east
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
the Panhandle of Texas.

LAT...LON 3485 10137 3504 10141 3510 10112 3494 10109
      3486 10109
TIME...MOT...LOC 1945Z 255DEG 13KT 3498 10131

Guerrero

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:11 PM CDTHeat AdvisoryAMADeaf Smith, Oldham, Randall29 hr
Jun 15, 2:11 PM CDTHeat AdvisoryAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 8 more55 hr
Jun 15, 2:39 PM CDTSpecial Weather StatementAMADonley36 min
Jun 15, 2:45 PM CDTSpecial Weather StatementAMAArmstrong45 min
Jun 15, 3:35 PM CDTSpecial Weather StatementAMAGray25 min
Jun 15, 3:40 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts34 min
Jun 15, 4:04 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley56 min
Jun 15, 4:42 PM CDTSpecial Weather StatementAMAHemphill33 min
Jun 15, 4:58 PM CDTSpecial Weather StatementAMADonley47 min
Jun 15, 6:24 PM CDTSpecial Weather StatementAMAArmstrong36 min
Jun 15, 6:59 PM CDTSpecial Weather StatementAMAArmstrong31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.